I've been running 5 days lately, not too much trouble with it. I've been watching what I eat more closely (from a pantsometer perspective rather than the glucometer...) but have not gotten organized enough to put less juice in the tank, in case I get attacked by some sort of carb monster.
This time it's different ...3 days equals 72 PLUS !!! ...I can count on my fingers, that this has happened before with my trusted Sure-T's :)
I changed my son's insulin from lispro to aspart and the values on day 3 are coming ok for the time being.Those all who are experiencing highs on day 3 can try changing their insulin. It is working for us.
No problems at all on day 3. If I mess up and forget to change a set, it is angry red by 3 1/2 days and by 4 days it is infected,
For sure day three fads for me. Indeed extra large Basel rates and loafer bolas yo compensate
My problem is usually day one. Not infrequently, an extreme high will occur in the first 5 or 6 hours. I wonder if this is some kind of absorbtion issue which resolves once the new injection site settles.
When I first started pumping, I tried 3&1/2 days, which allowed me to change same days and times each week (as in Sunday Morning & Wed. Afternoon). Most of the time that worked ok, but there were high sugars post day 3 often enough that I decided it wasn't a good idea.
Site problems are my biggest complaint with the pump. You have a 300 right after a set change, and you know that if you wait it out, most likely it will resolve on its own. You don't want to just casually throw out set changes because of the expense, but there are those days when you are stuck with 300s all day and night till you give up and change out.
Typically when I experience highs they start the day of insertion and I assume this is due to the actual site and its absorption rate. I only change my pump every 4-5 days.
Henword- I agree that it is the site. I will sometimes soar to 300 after changing my set and sometimes bottom out at 50 with no insulin on board. SO frustrating!
If you have been pumping for a number of years, it could be that you have scar tissue under your skin causing the absorption to worsen. You might want to try changing where you are placing your sets.
It can be important to change the Sure-T after two days, because our bodies react to metal faster than plastic. You are more likely to get an infection with the metal set. You can attach a new cannula to the old tubing, prime outside your body until you see the insulin coming through the needle, shake off the excess insulin and insert the new Sure-T. That is very little trouble to avoid a serious infection.
Have any of you noticed�rising BGs as you near the end of a pump vial of insulin? �I've heard that insulin degrades in plastic, which is why it's stored in glass bottles. �Since most pumps use plastic vials, it seems possible that some of the high BGs we attribute to infusion sites might also be related to the length of time we've been using the same vial of insulin.
I used to get highs after site changes, as if the new site took a few hours to start working. Keeping the old site in for a few hours (at the suggestion of a CDE) helped a bit, but I often still got a rise. Now, I bolus a unit after a site change (in addition to whatever is needed to fill the cannula) and this has totally solved the problem.
I notice that but I change my pump vial every time I change infusion sets, usually every 4 days. When I change I do usually notice tiny bubbles at the bottom of the vial so I never run my vial down to empty, I know it wastes insulin but I'd rather have more consistent blood glucoses. I put the raised BG down to the tiny bubbles.
That´s true, Emily. This is a quote from this pdf.
"Reservoirs and infusion sets:
NovoLog is recommended for use in any reservoir and infusion sets that are compatible with insulin and the specific pump. In-vitro studies have shown that pump malfunction, loss of cresol, and insulin degradation, may occur when NovoLog is maintained in a pump system for more than 48 hours. Reservoirs and infusion sets should be changed at least every 48 hours."
I use Humalog myself, but my pump rep. here in Norway told me that Eli Lilly says max 48 hours for Humalog as well, or thta´s all they can guarantee. Since I´ was told this I´ve changed both infusion set and reservoir every second day. This way I´m sure the "off readings" has nothing to with insulin deteriorating.
Thank you. I am also someone with highs after a set change. I'm going to try your two suggestions.
Im happy to have found this discussion! For the past few months, I have been noticing highs on day 3:( I usually change my site, tubing and vial every 72 hours at the longest..but after reading all of these I will be doing it every 2 days BUMMER. I use Humalog, and have always filled my pump vial and used it until its empty, but suppose I will fill it with a bit less and try not to discard too much. Im wondering if anyone finds that using a longer cannula keeps their levels more steady for longer periods? I go back and foth between 6mm-9mm depending on what the pharmacy has avail.
I frequently have problems with high numbers on day three. Before I was on medicare I changed infusion sets every two days. I had better levels then. Now my insurance only wants to pay for infusion sets for every three days. I can usually make it but not always.
Probably because I'm T2 and my betas can (just barely) handle my basal.
Hi Jen, just wanted you to know, I have tried your advice the last year of so and bolusing an additional unit of insulin when changing set is helpful.
I haven't been pumping long "a week or so" but I have noticed by the 3rd day the site gets really sore, blood sugars kinda jump around too. I changed my site on the 3rd morning today and man it felt "GOOD" to get the cannula out. I thought maybe it was just me "I don't have a lot of meat on my bones" but am gaining. I will continue to keep track and notes to see if I can see a pattern with this..